Opioid Overdose Prevention

Health Professional

According to the coroner, the cause of death was determined to be an opioid overdose.  The impact of these words can completely shatter the life of a mother, a father, a brother, a sister, and a friend.  Looking back on the life of the loved one that just lost his/her life, one of the first questions is “How could this death have been prevented?”  Every year, thousands of people live through this scenario of an opioid overdose death.  Every year, thousands of people ask the tough questions as they search for ways to prevent needless deaths from occurring.

The first step of opioid overdose prevention is to identify those that are at most risk.  Certain phases of opioid use put a person at most risk, specifically the transition times.  Rotating to a new opioid or starting opioid use for the first time or after a period of abstinence are both critical transitions that can lead to an unexpected death.  Additionally, certain types of opioids are more dangerous than others, specifically methadone.  In 40% of single opioid deaths, methadone was the culprit (1).  Furthermore, the use of alcohol or benzodiazepines in combination with opioids can result in deadly consequences too.  Others are at most risk for opioid overdose not because of time of use or type of chemical used, but because of a co-occurring disease like mental illness or sleep apnea.

Other steps of prevention involve partnering with medical care to monitor for abuse, misuse, or other warning signs.  Doctors should be monitoring with urine drug tests, prescription drug monitoring programs and, in some instances, additional pulmonary or sleep testing.  Additionally, a partnership with healthcare can also help people access Naloxone (a.k.a. Narcan), a medication that can reverse the effects of the opioid when an overdose is suspected.  A naloxone-induced reversal of an opioid overdose occurs when this competitive antagonist is injected into a muscle or sprayed up the nasal passages at the first signs of an opioid overdose.  This life-saving effect occurs within two minutes which matters when seconds count and last for 30 minutes which allows time for emergency services to arrive.  Some states are even allowing Naloxone to be widely distributed to at risk populations through programs called Harm Reduction Programs or Naloxone Distribution Programs.  Use a prevention program locator tool to find nearest program to you.

If you or someone you love is using an opioid, please take the necessary steps to prevent an opioid overdose death from needlessly occurring and shattering your world.

Reference:

(1)       Davis, M; Gamier, P; Sloan, P; General Pharmacology of Long-Acting, Extended Release and Sustained-Release Opioids for the Treatment of Chronic Nonmalignant Pain; January 2015; Journal of Opioid Management

Other Articles of Interest:

Frequently Asked Questions about Methadone

Alternatives to the Benzodiazepine Barb